MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1320030020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/15/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2009 whereby a gore-tex® soft tissue patch, and on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2013, (b)(6) 2013, (b)(6) 2015 and (b)(6) 2016 additional procedures occurred whereby the gore devices were explanted or partially explanted.It was reported the patient alleges the following injuries: for the gore-tex® soft tissue patch; removal of infected mesh; recurrent incisional hernia; abscess; chronic infection & inflammation; lysis of adhesion's; severe pain, there was a recurrent defect below the gore mesh.For the gore® dualmesh® biomaterial; ((b)(6) 2015) excision of elliptical skin and subcutaneous tissue and sinus tract of the abscess, drainage of abdominal wall and intra-abdominal abscess and partial mesh excision, ((b)(6) 2016) removal of infected mesh, incisional hernia repair, lysis of adhesion's, laparotomy due to infected mesh, abscess, drainage of sinus tract and abscess cavity.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.G4/g5: added 510/pmk #.
 
Additional Manufacturer Narrative
W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: medical history: surgical history: (b)(6) 2009: exploratory laparotomy.Lysis of adhesions for 30 minutes.Open incisional hernia repair with mesh.Advancement of cutaneous flaps.Implant: gore-tex® soft tissue patch.(b)(6) 2013: abdominal wall exploration, removal of portion of mesh, with drainage of abdominal wall abscess and intra-abdominal abscess.(b)(6) 2013: exploratory laparotomy.Extensive lysis of adhesions, one hour.Removal of infected mesh.Partial omentectomy.Abdominal washout.Advancement of cutaneous flaps.Abdominal closure.(b)(6) 2013: laparoscopic repair of recurrent incarcerated incisional hernia with mesh.Laparoscopic extensive lysis of adhesions, 2.5 hours.Laparoscopic drainage of abdominal wall seroma.Implant: gore® dualmesh® biomaterial.(b)(6) 2015: excision of elliptical skin and subcutaneous tissue and sinus tract of the abscess.Drainage of abdominal wall and intraabdominal abscess.Partial mesh excision.(b)(6) 2016: laparotomy.Removal of infected mesh.Advancement of myocutaneous flaps.Incisional hernia repair.Extensive lysis of adhesions x1 hour.Closure with retention sutures.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: (b)(6) 2009: (b)(6) hospitals.(b)(6)md.Indications: ¿¿ who had a previous incisional hernia repair about a year ago with surgisis mesh.The patient presented to the clinic with recurrence that was confirmed on a ct scan, with no incarceration or strangulation.The patient was scheduled for recurrent open incisional hernia repair.¿ implant #1 procedure: exploratory laparotomy.Lysis of adhesions for 30 minutes.Open incisional hernia repair with mesh.Advancement of cutaneous flaps.Implant: gore-tex® soft tissue patch [1320030020/06746265, 20cm x 30cm x 2cm] implant #1 date: november 17, 2009 (hospitalization dates unknown) (b)(6) 2009: (b)(6) hospitals.(b)(6) md.Assistants: (b)(6) md/(b)(6) pa-c.Operative report.Preoperative and postoperative diagnosis: recurrent incisional hernia.Anesthesia: general.Estimated blood loss: minimal.Specimens: hernia sac and part of old mesh sent to pathology.Procedure: ¿a midline incision was made using a 10 blade scalpel.The incision was deepened through subcutaneous tissue using electrocautery.Blunt dissection was done in the subcutaneous plane to avoid any injury of the hernia content.Lysis of adhesions was then done between the omentum and the abdominal wall, and the hernia sac was excised.Also, between the bowel and the abdominal wall.Lysis of adhesions lasted for 30 minutes.After the abdominal cavity was entered, the bowel was examined.This did not show any abnormality, no enterotomies.Part of the old surgisis mesh was excised and sent to pathology.The hernia defect measured about 10 x 15 cm.We then proceeded with repair of the hernia using a gore soft tissue patch, 20 x 25 cm.This was placed in underlay fashion and secured to the fascia using #0 gore sutures in interrupted fashion, obtaining at least 4 cm circumferential margin.This was done after advancement cutaneous flaps were performed by mobilizing the skin and subcutaneous tissue off the fascia bilaterally to allow approximation of the fascia and decrease the tension on the repair.This was done using electrocautery.Hemostasis was achieved throughout the procedure.Betadine irrigation was done as well as saline irrigation.A 19-french round blake drain was then placed in the subcutaneous tissue and then brought out through a separate stab incision and secured to the skin using 2-0 nylon suture.The subcutaneous tissue was then closed using 3-0 vicryl suture in interrupted fashion and the skin was closed using 2-0 nylon suture in interrupted vertical mattress fashion.The patient tolerated the procedure well.No complications occurred during the operation.At the end of the procedure, counts of sponge and needle were all correct.The patient was extubated and transferred to pacu in stable condition.¿ (b)(6) 2009: (b)(6) hospitals.Implant log: inventory item: ¿patch soft tissue 20cm 1320030020.¿ implant name: ¿patch soft tissue 20 x 30cm 2cm thick 1320030020 - log25693.¿ model/cat no.: 1320030020.Lot number: 06746265.Area: abdomen.Number used: 1.Manufacturer: wl gore & associates.Expiration date: 5/27/2014.Relevant medical information: no information.Revision #1 preoperative complaints: (b)(6) 2013: (b)(6) hospital.(b)(6) md.Indication: ¿¿ with the history of incisional hernia repair presented with abdominal pain, fever and fatigue.Ct scan showed a fluid collection above and below the mesh and the patient was diagnosed with mesh infection and scheduled for exploration.¿ revision #1 procedure: abdominal wall exploration, removal of portion of mesh, with drainage of abdominal wall abscess and intra-abdominal abscess.Revision #1 date: (b)(6) 2013 (hospitalization dates unknown) (b)(6) 2013: (b)(6) hospital.(b)(6) md.Assistant: (b)(6), pa-c.Operative report.Preoperative and postoperative diagnosis: abdominal pain, mesh infection.Anesthesia: general and local.Estimated blood loss: minimal.Specimens: culture and sensitivity of abscess, part of mesh for culture and sensitivity.Procedure: ¿after general anesthesia was induced an incision was made in the midline using a i0 blade scalpel.There was a small abscess in the subcutaneous tissue and this was drained and sent for culture and sensitivity.There was no recurrence of the hernia.The mesh was identified.There was a bulge below the mesh.After copious irrigation of the skin and subcutaneous tissue was done with saline mixed with vancomycin a small incision was then made in the mesh and the intra-abdominal abscess below the mesh was drained.There was also a small abscess that was not free in the abdominal cavity.This was localized in the area below the mesh.There was no other pathology identified.Part of the redundant mesh was removed.Copious irrigation was done using vancomycin and saline.The mesh was then closed leaving a small opening in the mesh to drain any collection below the mesh and a 10 french flat jp drain was then placed on top of the mesh and brought out through a separate stab incision to the left of the wound and secured to the skin using a 2-0 nylon suture.The plan is to try to preserve the mesh.Copious irrigation was then again performed and the skin was left open and the interrupted vertical mattress 2-0 nylon sutures were taken and left untied for delayed primary closure.Iodoform pack was placed.The sutures used for the mesh were 2-0 prolene.The patient tolerated the procedure well and no complications occurred during the operation.By the end of the procedure the count, sponge and needle were all correct.¿ explant #1 preoperative complaints: (b)(6) 2013: (b)(6) hospital.(b)(6) md.Indication: ¿¿ with history of ventral hernia repair, who developed mesh infection.Attempt salvage the mesh were not successful and the patient was subsequently scheduled for removal of the mesh.¿ explant #1 procedure: exploratory laparotomy.Extensive lysis of adhesions, one hour.Removal of infected mesh.Partial omentectomy.Abdominal washout.Advancement of cutaneous flaps.Abdominal closure.Explant #1 date: (b)(6) 2013 (hospitalization dates unknown) (b)(6) 2013: (b)(6) hospital.(b)(6) md.Assistant: (b)(6), pa-c.Operative report.Preoperative and postoperative diagnosis: abdominal pain, infected mesh.Anesthesia: general and local.Estimated blood loss: minimal.Procedure: ¿midline laparotomy incision was made using 10-blade scalpel and incision was deepened through the subcutaneous tissues with electrocautery.Incision extended from the xiphoid to the infraumbilical region.The abdominal cavity was entered without injury.Lysis of adhesions was done, freeing the omentum from the abdominal wall.This was then carried all the way down to the mesh.There was extensive scarring and adhesions in this area and lysis of adhesions was done for about one hour until the mesh was completely removed.The sutures were cut and there was no evidence of abscess.The mesh was severely adherent to the abdominal wall in the omentum and this was freed using gentle blunt dissection as well as sharp dissection with metz and also electrocautery.No injury was encountered.The mesh was then sent for cultures and gross examination.The capsule under the mesh which formed the wall of the abscess cavity that was drained in the last surgery was also excised off the omentum and also sent to pathology with a portion of the omentum.A small defect at the omentum after the partial omentectomy was then closed using #2-0 vicryl suture in purse string fashion to avoid internal hernia.After the infected tissue was removed, gloves and instruments were changed and copious irrigation of the abdominal cavity with saline was done.Exploratory laparotomy showed no other pathology.The small bowel was run from the ligament of treitz to the ileocecal valve.The colon was inspected.The liver was palpated and no nodules were felt.No pathology was identified in the stomach or other abdominal organs.Exploratory laparotomy was otherwise negative.After abdominal washout was done we then proceeded with advancement of cutaneous flaps to close the fascia in the midline.Skin and subcutaneous tissue were mobilized of the fascia bilaterally using electrocautery as well as blunt dissection.Perforators were controlled using electrocautery and #3 and #2-0 vicryl ties.Hemostasis was achieved.Mobilization was done bilaterally, approximating the fascia in the midline.This was done all the way lateral to the mid clavicular line.There was no compromise of the blood supply of the skin.The fascia reached the midline with no tension.The fascia was then closed using #0-vicryl suture in interrupted figure-of-eight fashion.Subcutaneous tissue was then copiously irrigated and then was packed with lodoform pack and the skin and sub-cu were left open for delayed primary closure.#2-0 nylon sutures were taken in vertical mattress fashion and left untied.The patient tolerated the procedure well.No complications occurred during the operation.At the end of the procedure the count of sponge and needle were all correct.The patient was then extubated and transferred to pacu in stable condition.(b)(6), pa-c, assisted me throughout the procedure with retraction, exposure, removal of mesh and closing the abdomen.¿ (b)(6) 2013: (b)(6) hospital.(b)(6) md.Pathology.Specimens received: abscess wall with omentum and mesh for gross exam and culture.Final pathologic diagnosis: portion of omental tissue with marked reactive fibrosis and granulation tissue.Mesh material with associated reactive fibrosis.Gross description: part a: ¿abscess wall with omentum¿.It consists of a 5.0 x 4.0 x 1.2 cm tan-brown, focally necrotic, membranous tissue, and a 5.0 x 5.0 x 0.5 cm yellow-tan, lobulated fibroadipose tissue.Part b: "mesh for gross exam and culture".It consists of a 12.0 x 8.5 x 0.3 cm tan-pink flat material, with attached 1.8 x 1.6 x 1.0 cm tan-brown, soft tissue.¿ relevant medical information: no information.Implant #2 preoperative complaints: (b)(6) 2013: (b)(6) hospital.(b)(6) md.Indication: ¿¿ with history of multiple incisional hernias.The last repair was done primarily after infected mesh was removed.The patient was subsequently doing well until she was having cardiac catheterization and the patient stated that after the procedure she developed recurrence of the hernia.Please refer to the patient's clinic notes for details.The patient was diagnosed with recurrent incisional hernia and was scheduled for laparoscopic repair.¿ implant #2 procedure: laparoscopic repair of recurrent incarcerated incisional hernia with mesh.Laparoscopic extensive lysis of adhesions, 2.5 hours.Laparoscopic drainage of abdominal wall seroma.Implant: gore® dualmesh® biomaterial [1dlmc04/10364142, 25 cm x 19cm].Implant #2 date: (b)(6), 2013 (hospitalization (b)(6), 2013) (b)(6) 2013: (b)(6) hospital.(b)(6) md.Assistant: (b)(6), pa-c.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: recurrent incisional hernia; extensive intraabdominal adhesions with incarceration of small bowel, large bowel and omentum.Anesthesia: general and local.Specimens: hernia sac for gross examination only.Findings: ¿extensive intraabdominal adhesions with incarcerated small and large bowel and omentum.Seroma in the hernia sac.Hernia defect was 11 x 7 cm.¿ procedure: ¿the patient has a history of recent cardiac stent and, after extensive discussion with the patient and husband and weighing their risks vs.Benefits, decision was made to keep her on plavix intraoperatively to avoid the risk of stent occlusion or any adverse cardiac event.A foley catheter was placed.Pneumoperitoneum was achieved via 5 mm visiport technique in the left upper quadrant at the axillary line under direct visualization with 5 mm flex tipped scope.No injury occurred from access.Pneumoperitoneum was achieved to 15 mmhg.All the other ports were dilating versastep ports.The skin was infiltrated with 1% lidocaine plain and 0.5% marcaine plain mixed 1:1 before any skin incision.Ports were then placed under vision.We started with 5 mm dilating versastep port in the left lower quadrant at the axillary line.There were extensive adhesions noted in the abdomen.There were extensive omental adhesions with the abdominal wall, as well as adhesions between the small and large bowel and the transverse colon that was also adherent inside the hernia and also small bowel loops that were adherent and incarcerated in the hernia defect and to the abdominal wall.We started with laparoscopic lysis of adhesions using laparoscopic scissors, freeing the omentum in the lower abdomen.Another 5 mm port was then placed in the suprapubic region under direct vision.We then proceeded with lysis of adhesions in the right abdomen.As mentioned, the adhesions were extensive in the abdomen secondary to the patient's multiple previous laparotomies.Gentle blunt adhesion lysis was done, as well as sharp dissection with laparoscopic scissors and electrocautery for fleshy adhesions, without injury to the bowel.No enterotomies were encountered.The hernia defect was large and there was transverse colon, as well as small bowel and omentum, incarcerated in the hernia sac.Meticulous dissection was done, freeing all the bowel loops into the abdominal cavity along avascular planes.No injury occurred.The adhesions involve the entire abdomen.We placed one port at a time after freeing some adhesions.At the end, a total of five ports were placed, the three ports mentioned earlier in the dictation, and then another 12 mm port in the right upper quadrant at the axillary line and 5 mm port in the right lower quadrant at the axillary line.Lysis of adhesions lasted for 2.5 hours and this, in addition to the patient being on plavix to protect her cardiac stent, added technical difficulties to the procedure.Hemostasis was achieved throughout the procedure with electrocautery, as well as surgiseal and floseal and 5 mm clips.Overall, the blood loss was minimal.After lysis of adhesions was performed, the hernia was measured and this was found to be 11 cm longitudinally by 7 cm transversely.There was a seroma in the hernia sac and the seroma was opened using laparoscopic scissors with electrocautery and drained into the peritoneal cavity.The hernia sac was thick and this was excised using scissors and sent to pathology for gross examination only.We then proceeded with repair of the hernia.The patient was evaluated by dr.(b)(6) and was cleared for mesh placement.I also confirmed that today with dr.(b)(6) over the phone before placement of the mesh and i explained to him the operative findings.There was no evidence of infection or abscess.After my discussion with dr.(b)(6), the patient was assessed to be clear for placement of non-absorbable mesh to minimize the risk of recurrence, as she has low risk of infection of the mesh.A gore dual mesh was used to repair the hernia.This was a 19 x 15 cm mesh obtaining 4 cm circumferential margin.The mesh was secured in place using #0 gore transfascial fixing sutures and pro tacks.After performing the repair, laparoscopic examination of the abdomen confirmed that the mesh was properly placed.There was no evidence of injury.There was no evidence of bleeding or intraabdominal complications.Pneumoperitoneum was then desufflated under direct vision and ports were removed.The incisions were closed using 4-0 monocryl suture in subcuticular fashion and liquiband.The patient tolerated the procedure well and no complications occurred during the operation.¿ (b)(6) 213: (b)(6) hospital.Implant log: ¿gore dual mesh¿.Model#: 1dlmc04.Lot#: 10364142.Size: ¿15 x 19 x 1 cm¿.Expiration date: 2017-04.Site: intrabdominal.(b)(6) 2013: (b)(6) hospitals, inc.(b)(6), md.Pathology.Specimen: hernia sac.Gross description: ¿it consists of a 5.5 x 5.0 x 0.9 cm piece of smooth, tan, glistening tissue with cauterized areas.¿ partial explant #2 preoperative complaints: (b)(6) 2015: (b)(6) hospital.(b)(6) md.Indication: ¿¿ with history of laparoscopic incisional hernia repair approximately two years ago.The patient had multiple abdominal surgeries and history of mrsa infections.The patient presented to the emergency room at (b)(6) yesterday, had a ct scan, and was found to have fluid collection above and below the mesh.She has intermittent sinus drainage from the abdominal wall in the supraumbilical area for the past four weeks that has been progressively getting worse.She had chills; denies fever.She has abdominal pain.The patient was transferred to preston memorial hospital and was seen.Evaluated, and taken to the operating room for drainage of the abscess.I discussed with the patient in detail that we will attempt to salvage the mesh and she was agreeable to the plan.¿ partial explant #2 procedure: excision of elliptical skin and subcutaneous tissue and sinus tract of the abscess.Drainage of abdominal wall and intraabdominal abscess.Partial mesh excision.Partial explant #2 date: (b)(6) 2015 (hospitalization (b)(6), 2015) (b)(6) 2015: (b)(6) hospital.(b)(6) md.Assistant: (b)(6), pa-c.Operative report.Preoperative and postoperative diagnosis: abdominal wall abscess, intraabdominal abscess and abdominal pain.Anesthesia: general and local.Specimens: culture and sensitivity from the abscess, aerobic and anaerobic.Portion of mesh for culture.Skin and subcutaneous tissue with sinus tract to pathology.Procedure: ¿after general anesthesia was induced, the sinus tract was in the midline, midway between the xiphoid and the umbilicus.An elliptical incision was made surrounding the tract and the indurated skin using a 10-blade scalpel.Incision was deepened through the subcutaneous tissues with electrocautery.The fascia was identified.There was a superficial abscess pocket above the mesh and this was sent for culture and sensitivity and was drained.The skin and subcutaneous tissue, including the sinus tract and abscess cavity, was removed and sent to pathology.The mesh was identified.The mesh was intact.There was no evidence of recurrence of the hernia.There were no other pockets above the mesh.I then proceeded with making a small incision in the mesh and immediately there was a gush of pus.There was no evidence of stools or any enteric contents.There was no evidence of enteric or colonic fistulas.The pus was sent for culture and was evacuated.This was localized and encapsulated under the mesh with no evidence of spread into the free peritoneal cavity.I then proceeded with irrigation of the abscess cavities with hydrogen peroxide.They were then irrigated with betadine and copious irrigation with saline.An 8-french jp drain was then placed in the abscess cavity below the mesh and part of the mesh was excised and removed and sent for culture to reduce redundancy of mesh in this area and decrease potential space for fluid accumulation.The mesh was then closed using 2-0 prolene in a running fashion.The wound was again irrigated and hemostasis was achieved and 1-inch iodoform pack was applied.The patient tolerated the procedure well and no complications occurred during the operation.At the end of the procedure, the count of sponge and needle were all correct.The patient was then extubated and transferred to pacu in stable condition.¿ ¿plan will be to continue antibiotics and wet-to-dry dressing b.I.D.The patient will go home with a jp drain and she will receive jp management teaching before discharge and we will plan for vanc dressing at home.¿ (b)(6) 2015: (b)(6) hospital.(b)(6), pa/(b)(6), md.Pathology.Specimens received: a.Skin with subcutaneous tissue with sinus tract.Final pathologic diagnosis: skin with sinus tract, granulomatous tissue, fibrosis, and inflammation.Gross description: part a seated formalin labeled "backus, connie" and "skin with subcutaneous tissue with sinus tract¿- it consists of 5.7 x 1.9 cm ellipse of tan skin excised to a depth of 1.7 cm.The skin surface contains a 0.5 x 0.3 cm shallow depression with a pitted center that is 0.7 cm from the closest peripheral skin margin.The center is probed and communicates with a sinus tract that extends to the deep margin.The attached subcutaneous tissue is composed of yellow, lobulated adipose t issue with a firm yellow-tan area of exudate at the deep margin.The specimen is serially sectioned to reveal a patent sinus tract and a cut surface that is a dull yellow-orange and tan.The remainder of the specimen displays a firm, fibrous, centrally located tan-gray cut surface that communicates with the deep margin along the entire length of the specimen and is surrounded by soft, yellow lobulated adipose tissue.¿ explant #2 preoperative complaints: (b)(6) 2016: (b)(6) hospital.(b)(6) md.Indication: ¿¿ with history of multiple ventral hernia repairs.The patient has a history of incisional hernia that was repaired with gore dual mesh and the patient has recurrent history of mesh infections.She developed mesh infection with attempt to salvage the mass in late 2015 was not successful.The patient had purulent drainage with a sinus opening at the level of the umbilicus and the mesh needed removal.The patient was seen in the office and scheduled for surgery.¿ explant #2 procedure: laparotomy.Removal of infected mesh.Advancement of myocutaneous flaps.Incisional hernia repair.Extensive lysis of adhesions x1 hour.Closure with retention sutures.Explant #2 date: (b)(6) 2016 (hospitalization (b)(6) 2016) (b)(6) 2016: (b)(6) hospital.(b)(6) md.Assistant: (b)(6), pa-c.Operative report.Preoperative diagnosis: infected mesh; history of incisional hernia.Postoperative diagnosis: infected mesh; history of incisional hernia; plus extensive intraabdominal adhesions.Anesthesia: general and local.Specimens: mesh and abscess cavity for culture.Procedure: ¿an incision was made in the midline using 10-blade scalpel and deep subcutaneous tissue with electrocautery along the old scar.The fascia was opened above and below the hernia that was repaired previously in an underlay fashion.The mesh was visible with pus above that was suctioned.The fascia was opened in the midline and we proceeded with lysis of adhesions.This was done using electrocautery, gentle blunt dissection, and scissors.The mesh was completely removed and sent for cultures.There was an abscess cavity underneath the mesh and this was adherent to the bowel, as well as to the abdominal wall, and this was removed using very gentle dissection.As well as metz.No bowel injury occurred.We then proceeded with lysis of adhesions of the small bowel, as the bowel was adherent to multiple areas including interloop adhesions of the abdominal wall and pelvis.Overall lysis of adhesions throughout the procedure lasted for one hour.The abdomen was copiously irrigated with 5 liters of saline until the return was clear and we proceeded with closure.Per my previous discussion with the patient, we plan no mesh placement today and plan medialization of the fascia with advancement of myocutaneous flaps.The skin and subcutaneous tissue were mobilized over the fascia bilaterally until the fascia was medialized and reached the midline without tension.I excised the sinus tract to facilitate healing.The fascia was then closed using #1 maxon loop suture in running fashion and, because of the history of chronic infection and possibility of dehiscence, i also placed a #1 biosyn retention suture in a c-shaped fashion.Planning delayed primary closure of the skin so 2-0 nylon sutures in a vertical mattress fashion were taken and left untied and the wound was packed with iodoform.Because of the infection, the umbilicus is lost.The patient might need reconstruction of the umbilicus in the future.This was not identified today before the surgery.The patient tolerated the procedure well and no complications occurred during the operation.Following the procedure, the count of sponge and needle were all correct.The patient was then extubated and transferred to pacu in stable condition.¿ (b)(6) 2016: monongalia health system.Provider not listed.Pathology.Final diagnosis: ¿abscess cavity.Fibroadipose tissue showing hemorrhage, necrosis and abscess formation.Pas fungal stain is negative.¿ (b)(6) 2016: (b)(6) hospital.(b)(6).Pathology.Specimen: abscess cavity.Gross description: ¿the specimen is labeled abscess cavity.Received is an aggregate of gray-tan soft peritoneal tissue and yellow adipose.Specimen measures 6.5 x 5.0 x 1.7 cm.The tissue is ragged and roughened.There are areas of questionable viability.No focal lesion is observed.Areas of the tissue are hemorrhagic.Cut surface is tan-white and smooth.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2009: (b)(6) hospital.(b)(6), md.Operative report.[operative report start on page 2, page one is missing].Postoperative diagnosis: recurrent incisional hernia.Procedure: exploratory laparotomy.Extensive lysis of adhesions, 1 hour.Repair of recurrent incisional hernia 10 x 10 cm with surgisis mesh.Excision and debridement of infected skin.Partial omentectomy.Anesthesia: general.Specimen: portion of omentum.Complications: none.Condition: stable.Extubated and transferred to pacu.Indication: 55-year-old female who presented to the general surgery clinic on (b)(6) 2009, with recurrent ventral hernia 2 months after repair.The patient was assessed and was not found to have any symptoms or signs of incarceration or strangulation.She was complaining of pain and discomfort from the hernia and was scheduled for recurrent incisional hernia repair.Description of procedure: ¿after obtaining informed consent, the patient was taken to the or, placed on the bed in supine position and was prepped and draped in the general surgical fashion.General anesthesia was induced.A midline laparotomy was done over the hernia site using a 10 blade scalpel.The abdominal cavity was safely entered cephalad to the hernia and then lysis of adhesions was done along the midline until the whole incision was open.The hernia was identified and was found to be about 10 x 10 cm.There were found to be extensive adhesions between the omentum and the abdominal wall and this was taken down using electrocautery away from the bowel.There was found to be adhesions between the small bowel and the abdominal wall, and these were taken down using sharp dissection with scissors as well as digital blunt dissection.Lysis of adhesions lasted for about 1 hour.After lysis of adhesions was performed and the fascial edges were freed, the hernia measured about 10 x 10 cm.We proceeded with an underlying repair of the hernia using surgisis mesh obtaining 4-cm circumferentially of margin under the fascia.Surgisis mesh was used because the patient had evidence of a skin infection at the scar and thinning of the skin in this area.The surgisis mesh was secured using 0 vicryl suture in interrupted fashion.After the mesh was placed, the wound was irrigated and the infected portion of the skin was debrided using electrocautery as well as underlying subcutaneous tissue and send to pathology as a specimen.There are numerous adhesions.A partial omentectomy was done as there were multiple defects in the omentum and this was done to avoid internal hernia.The skin was then closed using 2-0 nylon suture in interrupted vertical mattress fashion.The patient tolerated the procedure well.No complications occurred.I was the attending surgeon and was present and scrubbed for the entire procedure and performed the entire operation.There was no resident scrubbing on the procedure.¿ on (b)(6) 2009: (b)(6) hospital.Implant record.Implant: biodesign, surgisys gold.Relevant medical information: on (b)(6) 2012: (b)(6) center for weight management & surgical services.(b)(6), md, facs, fasmbs.Office notes.Presents today with 3 month history of abdominal pain.Fatigue, fever, chills, was told she had a seroma.Weight 134 lb.Exam: abdomen with mild diffuse tenderness, no peritoneal sign.Impression: i reviewed the films and the ct and ultrasound reports and the picture is suspicious of mesh infection.Plan: schedule for exploratory laparotomy, mesh removal and hernia repair with absorbable mesh.I discussed the findings and procedure with the patient and husband in details including risks and benefits and complications such as bleeding, infection, deep vein thrombosis, pulmonary embolism, death, heart attack, stroke and anesthesia complications.We discussed complications as hernia recurrence, bowel injury, chronic pain.Patient understands the risks and benefits of surgery and wishes to proceed with the operation.On (b)(6) 2013: (b)(6) hospital.[signature illegible].Anesthesia record.Weight 130 lb.Asa 3.Relevant medical information: on (b)(6) 2013: (b)(6) hospital.Lab.Abdominal fluid- rare growth, gram positive cocci.Abdominal mesh- rare growth, staphylococcus aureus.On (b)(6) 2013: (b)(6) hospital.[last name illegible].Anesthesia record.Weight 134 lb.Asa 3.Explant #1 date: (b)(6) 2013 (hospitalization from (b)(6) 2013) relevant medical information: on (b)(6) 2013: (b)(6) hospital.Lab.Glucose 132 h (74-106), wbc 15.3 h (3.8-11.8).On (b)(6) 2013: (b)(6) hospital.(b)(6), md, facs, fasmbs.Discharge summary.Admitted: on (b)(6) 2013.Principal diagnosis on admission: abdominal pain, infected mesh.Diet as tolerated.No lifting more than 15 lbs.Keep wound clean, shower, avoid scrubbing or submerging of the wound.Hospital course: history on hernia repaired developed mesh infection, attempt to salvage the mesh was not successful and was subsequently scheduled for removal of mesh.Post-operatively the patient is doing well, wound was left open for primary closure.Iodoform packing was removed from wound on post-operative day one and then wet to dry dressings twice a day was done and wound was closed by the day of primary closure on (b)(6) 2013, discharged home today and follow-up in two weeks and she will follow-up with dr.(b)(6) in office.On (b)(6) 2013: (b)(6) hospital.(b)(6), crna.Anesthesia record.Weight 152 lb.Asa 3.Relevant medical information: on (b)(6) 2013: (b)(6) hospital.C.Stump, rn.Nurse notes.No complaint of pain.Port sites x 5 well approximated.No drainage noted from port sites.Abdominal binder clean and dry.On (b)(6) 2013: (b)(6) hospital.(b)(6), md, facs, fasmbs.Discharge summary.Admitted on (b)(6) 2013.Diagnosis on admission: recurrent incisional hernia.Diet as tolerated.No lifting more than 15 lbs the first two weeks.Keep wounds clean, shower, avoid scrubbing or submerging of the wounds.Hospital course: procedure was uneventful.Patient started on liquid diet which she tolerated.She was ambulating.Initially had urinary retention and was straight cathed once and subsequently this resolved.Discharged home in stable condition and will follow-up in office.On (b)(6) 2015.(b)(6) hospital.(b)(6), md, facs, fasmbs.Consultation.At (b)(6) hospital emergency room yesterday was diagnosed with fluid collection around the mesh that was placed in 2013.The hospital contacted us and requested transfer.Surgeon there stated he was not comfortable dealing with her case.Patient stated problem started four weeks ago with intermittent drainage progressively worsening.Had mucopurulent discharge; chills, dull abdominal pain in supraumbilical area.Admitted with no new complaints.Exam: abdomen soft, non-distended.Has a sinus in the supraumbilical area with erythema and mild induration.Imaging: i reviewed the ct scan done at camden-clark.There is a supra-and infra-mesh collection.Impression/plan: intraabdominal fluid collection; mesh infection with recurrent sinus drainage.Continue linezolid and pain control.Take the patient to operating room today.I gave her the option of trying to salvage the mesh by drainage, draining the infection and leave the wound open with placement of vac dressing and continuing antibiotic.The other option is to go in and completely remove the mesh and repair with a biologic mesh.I discussed the risk and the benefits of both approaches.I believe it is reasonable to try to salvage the mesh if possible and the patient is agreeable to the plan.She understands there is a change that we might need to remove the mesh eventually.I discussed the risk and benefits, including bleeding, infection hernia, chronic pain, chronic sinuses, fistula, bowel injury, and need for additional procedures.The patient understands the risks and benefits and consents to the procedure with surgery.On (b)(6) 2015.(b)(6) hospital.(b)(6) , md.History and physical.Currently having complaints of discharge at surgery site.She is feeling comfortable overall.History of hypertension, gastroesophageal reflux disease, irritable bowel syndrome, depression, myocardial infarction in 2000.Medications include aspirin.Exam: abdomen soft, non-distended.Bowel sounds are audible.Surgery site shows mild collection and mild tenderness.On (b)(6) 2015: (b)(6) hospital.[signature illegible].Anesthesia record.Weight 65-77 kg, bmi 26.5.Diabetes.Asa 3e.Relevant medical information: on (b)(6) 2015: (b)(6) hospital.Lab.Abdomen- staphylococci aureus.On (b)(6) 2015: (b)(6) hospital.(b)(6) , md.Discharge summary.Admitted: on (b)(6) 2015.Discharge diagnosis: surgical wound infection sequelae.Essential hypertension.Stable coronary artery disease.History of depression.Hospital course: admitted subsequent to complaint of discharge at her ventral hernia repair surgery site.Dr.(b)(6) put a jackson-pratt drain in the wound and drained the subcutaneous fluid collection at the surgery site.The plan is to get her a wound vac placed.Discharging her today with a course of antibiotics for seven days.Surgery related care should be followed up with dr.(b)(6).See primary care physician as scheduled.On (b)(6) 2016: (b)(6) hospital.[signature illegible].Anesthesia records.Weight 135 lb, bmi 25.4.On (b)(6) 2016: (b)(6).(b)(6).Pathology.Final diagnosis: ¿abscess cavity.Fibroadipose tissue showing hemorrhage, necrosis and abscess formation.Pas fungal stain is negative.¿ related medical data: mesh infection.Specimen information: abscess cavity.Gross description: the specimen is labeled abscess cavity.Received is an aggregate of gray-tan soft peritoneal tissue and yellow adipose.Specimen measures 6.5 x 5.0 x 1.7 cm.This tissue is ragged and roughened.There are area of questionable viability.No focal lesion is observed.Areas of the tissue are hemorrhagic.Cut surface is tan-white and smooth.Relevant medical information: on (b)(6) 2016: (b)(6) hospital.Lab.Abdominal mesh- proteus mirabilis, streptococcus agalactiae, enterococcus faecalis.6/28/2016: (b)(6) hospital.(b)(6), md.Consultation.Management of coronary artery disease as well as wound infection.White cell count 18.6.She does not smoke.Impression/plan: coronary artery disease post bypass 8-years ago.Restart aspirin.Gastroesophageal reflux disease, stable.On protonix.Hypertension; continue lopressor.History of recent infection, start on vancomycin.On (b)(6) 2016: (b)(6) hospital.(b)(6), md, facs, fasmbs.Progress notes.Doing well, ambulating, tolerating liquids.Exam: abdomen soft, non-tender, non-distended.Dressing change today.Wound looks clean.Irrigated with hydrogen peroxide after foam pack was removed and wet to dry dressing was applied.Plan is primary closure, hypomagnesium replaced.On (b)(6) 2016: (b)(6) hospital.(b)(6), md, facs, fasmbs.Progress notes.Doing well, no complaints.Exam: abdomen soft, non-tender, non-distended.I closed wound today at bedside.Impression/plan: wound looks excellent today; no evidence of infection.Wound as irrigated with betadine and previously taken and left untied vertical mattress sutures were tied at bedside and sterile dressing was applied.Tolerated procedure well.On (b)(6) 2016: (b)(6) hospital.(b)(6), md.Progress notes.Exam: abdomen with central dressing in place.Mild tenderness.Impression/plan: wound infection with gram negative, growing possible pseudomonas.Continue zosyn, vancomycin.On (b)(6) 2016: (b)(6) hospital.(b)(6), md.Discharge summary.Date of admission: on (b)(6) 2016.Discharge diagnosis: chronic abdominal wound with a mesh involvement, status post hiatal hernia repair as well as exploratory laparotomy.Culture is proteus, which is extended-spectrum beta-lactamases.Course of hospital: admitted and operated by dr.(b)(6) for infected mesh and a hernia repair.The procedure went well.We initially started her on antibiotics.Culture came back as proteus, which is extended-spectrum beta-lactamases so we are making plans for home health to have her go there to her house and give antibiotics.Follow up with dr.(b)(6).Exam: abdomen soft, non-tender.No masses.Bowel sounds present.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10393505
Report Number3003910212-2020-01027
Device Sequence Number19750088
Product Code FTL
UDI-Device Identifier00733132600533
UDI-Public00733132600533
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/27/2014
Device Model Number1320030020
Device Catalogue Number1320030020
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
10/23/2020
10/23/2020
10/23/2020
12/07/2022
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date08/11/2020
12/11/2020
02/03/2021
03/12/2021
12/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/28/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexFemale
Patient Weight74 KG